Alert archive / South Dakota / Red Flag Warnings in 2025

Red Flag Warning 4, NWS Sioux Falls, SD

March 10, 20255 counties in Minnesota; 13 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Mar 10, 2025, 2:19 AM CDT for 5 counties in Minnesota; 13 counties in South Dakota. It took effect at Mar 10, 2025, 2:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2025, 2:19 AM CDT (07:19 UTC)
In effect from
Mar 10, 2025, 2:00 PM CDT
Expired
Mar 10, 2025, 9:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3073 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS83 KFSD 100719
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
219 AM CDT Mon Mar 10 2025

MNZ071-072-SDZ038>040-052-053-101800-
/O.NEW.KFSD.FW.W.0004.250310T1900Z-250311T0200Z/
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
219 AM CDT Mon Mar 10 2025

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS OF
EASTERN SOUTH DAKOTA AND FAR WESTERN MINNESOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM this afternoon to 9 PM CDT this evening.

* AFFECTED AREA...In Minnesota, Lincoln and Lyon. In South 
  Dakota, Beadle, Kingsbury, Brookings, Jerauld and Sanborn.

* WINDS...West 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
833 
WWUS83 KFSD 101607
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1107 AM CDT Mon Mar 10 2025

MNZ080-081-097-SDZ054>059-063-064-110200-
/O.EXA.KFSD.FW.W.0004.250310T1900Z-250311T0200Z/
Murray-Cottonwood-Pipestone-Miner-Lake-Moody-Brule-Aurora-Davison-
Charles Mix-Douglas-
1107 AM CDT Mon Mar 10 2025

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHWEST MINNESOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 9 PM CDT this evening.

* AFFECTED AREA...In Minnesota, Murray, Cottonwood and 
  Pipestone. In South Dakota, Miner, Lake, Moody, Brule, Aurora, 
  Davison, Charles Mix and Douglas.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ071-072-SDZ038>040-052-053-110200-
/O.CON.KFSD.FW.W.0004.250310T1900Z-250311T0200Z/
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
1107 AM CDT Mon Mar 10 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA AND
FAR WESTERN MINNESOTA...

* AFFECTED AREA...In Minnesota, Lincoln and Lyon. In South 
  Dakota, Beadle, Kingsbury, Brookings, Jerauld and Sanborn.

* WINDS...West 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
420 
WWUS83 KFSD 110159
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
859 PM CDT Mon Mar 10 2025

MNZ071-072-080-081-097-SDZ038>040-052>059-063-064-110300-
/O.EXP.KFSD.FW.W.0004.000000T0000Z-250311T0200Z/
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Charles Mix-Douglas-
859 PM CDT Mon Mar 10 2025

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH CENTRAL AND
EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA...

While winds will remain strong through the night, the relative
humidity will increase as temperatures continue to fall.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 9, 10:25 PM CDT, 3 hours 54 minutes earlier. Its key messages:

  • An extended stretch of seasonally warm temperatures will continue for much of the upcoming week. Highs could potentially set new records on Monday and again during the later parts of the week.
  • Elevated fire danger will continue through this evening and again on Monday north of I-90 and along the highway-14 corridor.
  • A strong spring storm will lift through the region from Friday through Saturday potentially bringing periods of rain, high winds, and even snow.
Area forecast discussion, Mar 9, 10:25 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1025 PM CDT Sun Mar 9 2025

.KEY MESSAGES...

- An extended stretch of seasonally warm temperatures will
  continue for much of the upcoming week. Highs could
  potentially set new records on Monday and again during the
  later parts of the week.

- Elevated fire danger will continue through this evening and
  again on Monday north of I-90 and along the highway-14
  corridor.

- A strong spring storm will lift through the region from Friday
  through Saturday potentially bringing periods of rain, high
  winds, and even snow.

&&

.DISCUSSION...
Issued at 240 PM CDT Sun Mar 9 2025

CURRENTS & TONIGHT: A warm and breezy day continues! Taking a look
across the area, partly cloudy skies continue with most areas
sitting in the low to upper 50s with the warmest conditions across
the highway-14 corridor. Expect most areas to top out in the upper
50s to low 60s for the day before we lose diurnal heating melting
most of our remains snowpack across the Missouri River Valley.
Otherwise, marginally breezy westerly to northwesterly winds this
afternoon have promoted some locally elevated fire weather concerns
(details in the fire weather section). However, we should see this
lingering potential taper off just after sunset as winds become
lighter. Lastly, should see continue should see most areas stay
above freezing overnight as overnight lows gradually decrease into
the low to upper 30s.

MONDAY-THURSDAY: Heading into the new week, even warmer conditions
will be on tap by Monday as temperatures approach +8 to +12 degrees
at 850 mb. This combined with deeper mixing and westerly surface
winds will help our highs reach 60s to low 70s with the warmest
condition along the Missouri River Valley and west of the James
River. With this in mind, could see a few areas (KHON & KSUX) get
within a few degrees of setting record highs for the day. Otherwise,
increasing northwesterly winds during the afternoon will lead to
more elevated fire weather concerns mostly north of I-90 (specifics
in fire weather section). However, potential will taper down by the
evening hours. Looking aloft, a cold front will swing through the
region from Monday night into Tuesday bringing breezier conditions
overnight along with a strong push of CAA. While this along with
easterly surface winds will lead to a temporary drop in temperatures
on Tuesday (low to upper 40s), will see our temperatures quickly
recover on Wednesday and Thursday as multiple pushes of WAA lead
temperatures back into the 60s and 70s with the warmest conditions
on Thursday. Lastly, a return to warmer temperatures along with
increasing wind speeds will lead to elevated fire danger during the
latter parts of the week which we'll have to monitor moving forward.

FRIDAY & SATURDAY: Looking into the weekend, temperatures will
continue to warm into Friday as a thermal ridge moves overhead
bringing another strong push of WAA aloft. With increasing cloud
cover and southeasterly flow in place expect temperatures to
gradually warm during the first half of the day with highs likely
topping out in the low to upper 60s (and potentially low 70s). From
here, the focus will shift towards the southern Rockies as a
deepening trough lifts into the northern and central plains between
Friday afternoon and Saturday bringing our next precipitation
chances (60%-90%). Looking at 09.12z deterministic guidance, most
model guidance is in pretty good agreement that the center of the
surface low will lift through northwestern and northcentral IA by
Monday night potentially bringing a few thunderstorms to those areas
as the dry slot passes through. On the back side of the low,
we'll see areas of rain transition to light snow with the TROWL
by Saturday morning as surface winds strengthen. While key
details such as the timing of the transition to snow and overall
amounts remain uncertain, most ensemble guidance continue to
show high confidence (70% or more) in measurable rain and snow
with this system along with strong winds. With this in mind,
make sure to monitor the latest forecast especially if you have
any upcoming travel plans!

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1020 PM CDT Sun Mar 9 2025

VFR conditions expected through the period. A very low
potential (<20% chance) of some localized valley fog over night
but otherwise just some upper level clouds streaming overhead.

Borderline LLWS is possible late tonight, primarily at KSUX, as
flow at the top of the shallow, but sharp, inversion increases.
Westerly winds begin to increase by late morning and begin to
gust 20-27 kts into the afternoon. A cold front late in the
period will switch winds to a more northerly direction with a
second surge in gust magnitude with its passage.

&&

.FIRE WEATHER...
Issued at 240 PM CDT Sun Mar 9 2025

Taking a look across the area, starting to see some scattered dry
spots across central SD and portions of southwestern MN where
relative humidity values have approached the 25-35 percent range
this afternoon. However, westerly to northwesterly winds speeds
continue to be on the marginal side with gusts between 20-30 mph
being recorded with the strongest wind speeds over our higher
elevation areas. With this in mind, our current SPS looks to be in
good shape with areas from Huron (Beadle) to Chamberlain (Brule)
still looking like the better corridor for truly elevated conditions
this afternoon. The SPS will run through about 5 PM before expiring.

Looking into Monday, we'll have to keep an eye on fire weather side
of things again. Similar to today, an influx of warmer and drier air
will lead to decreasing dew points and thus lower relative humidity
values between 20-30 percent which is within critical thresholds.
However, the question comes with the wind speeds. While mixing will
gradually deepen during the afternoon hours, most soundings only
show a narrow window from 3pm to 7pm where we'll be able to get
those stronger wind speeds (25-35 mph gusts) collocated with the
driest RH values with the focus being along and north of I-90. With
this in mind, the setup is decent enough to where we could see a few
hours of Red Flag conditions in the afternoon hours. However, with
lingering uncertainty regarding the wind speeds; decided to forgo
any issuance of headlines on this shift. Instead, we'll continue to
message the elevated conditions north of I-90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...05
AVIATION...Kalin
FIRE WEATHER...05
Hazardous weather outlook, Mar 9, 7:52 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
752 PM CDT Sun Mar 9 2025

IAZ012-013-020-021-031-032-NEZ013-014-SDZ050-063-068>071-110100-
Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-
Charles Mix-Bon Homme-Yankton-Clay-Union-
752 PM CDT Sun Mar 9 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A large storm system will enter the Plains and Upper Midwest
Friday and continue into the upcoming weekend. This system has the
potential of bringing multiple risks to the area, including
thunderstorms, high winds, and even accumulating snow. Details
remain highly uncertain with this storm system, so continue to
monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>062-064>067-110100-
Lyon-Osceola-Dickinson-Clay-Buena Vista-Lincoln-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Douglas-Hutchinson-Turner-
752 PM CDT Sun Mar 9 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to near-critical fire danger is expected Monday afternoon
and early evening for areas near and especially north of I-90. Use
extreme caution if working or spending time outdoors to prevent fire
starts.

A large storm system will enter the Plains and Upper Midwest
Friday and continue into the upcoming weekend. This system has the
potential of bringing multiple risks to the area, including
thunderstorms, high winds, and even accumulating snow. Details
remain highly uncertain with this storm system, so continue to
monitor your local forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2025Red Flag Warnings in Minnesota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.